House Calls logo

Are you a health care worker? We’d love to hear from you. Email editor at northcarolinahealthnews.org

This week we respond to questions about petchiae and combining ibuprofen and acetaminophen.

Dear HOUSE Calls,

I have had petechiae (little red spots) for a while and they are getting worse. What should I do?

Although this might be disturbing to you, this is an interesting symptom for doctors to ponder…

Just to explain to other readers, petechiae are bright red (or purple) small spots on the skin and indicate blood has leaked out of the capillaries or smallest blood vessels. They can get bigger and then it looks more like bruising.

Anybody with new, acute petechiae, especially if they are associated with a fever, should seek prompt medical attention. This can indicate serious medical disease like meningitis.

If the petechiae have been present for a while, we would recommend you see your physician. We see this pretty often when people take aspirin or other medicines (e.g. ibuprofen, Plavix) that interfere with blood clotting. However this can be a symptom of a more serious problem with the numbers or function of platelets (a component of your blood that contributes to clotting).

A doctor will order a simple blood test, the complete blood count (CBC), and the results can give your doctor a lot of information in sorting this out.

Good luck.

Dear HOUSE Calls,

My son recently got his wisdom teeth out and the oral surgeon said he should take 600mg of ibuprofen three to four times per day for pain, and Percocet as needed for severe pain. Is that safe? Could so much acetaminophen or ibuprofen cause liver or kidney damage?

Good for you for being cautious with medicine, but in this case, the recommendation is OK.

We recommend the combination of acetaminophen and ibuprofen all the time, especially for fevers in young children and for pain in adults. There is no particular problem with this combination; as long as both are used in safe doses and if the person taking the medicines does not have a particular problem with the liver or kidneys.

There should be some caution in the use of acetaminophen for people with liver problems and some caution in the use of ibuprofen for people with kidney problems. However, how much to worry depends on the problem and how bad it is.

But in general, this combination does not give us any special or extra caution with the kidneys or liver. As long as your son has healthy kidneys (and is not prone to ulcers) a maximum dose of 2400 mg per day of ibuprofen is safe, and a maximum dose of 3000 mg of acetaminophen is safe. We hope your son feels better quickly.

HOUSE Calls is a weekly column by Dr. Adam Zolotor, Dr. Adam Goldstein, and Dr. Cristy Page on behalf of YOUR HEALTH and the UNC Department of Family Medicine.

Republish our articles for free, online or in print, under a Creative Commons license.